Individuals taking an antiretroviral regimen containing the protease inhibitor Kaletra (lopinavir/ritonavir) appear to have the highest risk of developing high blood pressure, due in part to increases in their body mass index after commencing anti-HIV therapy, according to an observational study conducted at the University of Washington and published in the April 24th edition of AIDS. The American researchers also found that patients who started anti-HIV treatment with a low CD4 cell count had an increased risk of developing high blood pressure.
The use of potent antiretroviral therapy has led to a dramatic reduction in the amount of illness and death caused by HIV in countries such as the US and UK. However, anti-HIV drugs can cause metabolic side-effects and there are concerns that these could increase the long-term risk of cardiovascular disease. Elevated blood pressure is a recognised risk factor for cardiovascular illness, but little is known about the impact of anti-HIV treatment on blood pressure and the studies that have been conducted have produced conflicting data. What’s more, there have been no studies looking at the effect of the classes of anti-HIV drugs and individual antiretroviral drugs on blood pressure.
Therefore, investigators from the Washington University HIV Cohort took blood pressure measurements from 444 individuals starting potent anti-HIV treatment for the first time between 1998 and 2005. The researchers recorded blood pressure at monthly intervals and conducted analyses to see if the use of particular HIV drug classes and agents, demographic factors, HIV-related factors or changes in body mass index were associated with an increased risk of developing elevated systolic blood pressure, diastolic blood pressure, mean arterial pressure or hypertension.
Before anti-HIV treatment was commenced, the patients enrolled to the study had a mean CD4 cell count of 168 cells/mm3 and a mean viral load of 100,000 copies/ml. Mean age was 35 years and 84% were men. Body mass index had a mean value of 24.1kg/m2, with 56% of individuals categorised as having a normal body mass index, 7% of patients were underweight and 37% were either overweight or obese.
Equal proportions of patients started treatment with a protease inhibitor (54%) or a non-nucleoside reverse transcriptase inhibitor-based regimen (53%), with 7% of individuals taking drugs from both classes.
Mean systolic blood pressure increased significantly after anti-HIV treatment was commenced (121.6mmHg at baseline, increasing to 124.6mmHg, p
During anti-HIV treatment a total of 95 individuals experienced an increase in their blood pressure or were diagnosed with hypertension. In unadjusted analysis, age over 40 years was associated with a 70% increased odds of developing high blood pressure (p = 0.05) and African American race a 60% increase (p = 0.09, not significant). Individuals who started HIV therapy with a CD4 cell count below 200 cells/mm3 had a 100% increase in their odds (p = 0.009) of experiencing an increase in their blood pressure compared to patients who started HIV therapy at higher CD4 cell counts. An increase in body mass index after starting HIV treatment was also associated with elevated odds of developing high blood pressure, with each 1.3kg/m2 increase in body mass increasing the odds by 30% (p = 0.006).
There was no difference between protease inhibitors and non-nucleoside reverse transcriptase inhibitors in the risk of developing high blood pressure. However, when the risk associated with individual anti-HIV drugs was analysed the investigators observed that the odds of developing high blood pressure if taking Kaletra were significantly increased (odds ratio 3.0, p
When the investigators conducted further statistical analysis controlling for age, race, sex, and duration of anti-HIV treatment, they noticed that patients taking Kaletra were over twice as likely as develop high blood pressure as those taking efavirenz (odds ratio, 2.5, p = 0.030). In addition, individuals starting HIV treatment with a CD4 cell count below 50 cells/mm3 were over twice as likely to experience an increase in their blood pressure than patients who started HIV therapy with a CD4 cell count above 200 cells/mm3 (p = 0.02).
The researchers then included changes in body mass index after starting HIV treatment in their model. They found that increased body mass index was independently associated with elevated blood pressure (p = 0.02), and that the association with Kaletra and increased blood pressure ceased to be statistically significant. However, the association between atazanavir and a lower risk of increased blood pressure remained, even when increased body mass following initiation of anti-HIV therapy was controlled for (p = 0.01).
Individuals taking atazanavir were 80% less likely than those taking Kaletra to develop increased blood pressure, even after controlling for increased body mass, with those taking efavirenz having a 60% reduction in risk compared to Kaletra, with a 70% reduction in risk compared to Kaletra seen for both indinavir and nelfinavir.
Finally, the investigators looked to see if any nucleoside/nucleotide drugs were associated with increased blood pressure. After controlling for the use of particular protease inhibitors, non-nucleosides, race, sex, age, CD4 cell count, duration of anti-HIV therapy or hepatitis C infection, the investigators noted that patients taking tenofovir (Viread and 3TC (lamivudine, Epivir were significantly more likely to develop increased blood pressure than those taking AZT (zidovudine, Retrovir) and 3TC (p = 0.0046), but this difference ceased to be significant once changes in body mass index were included in the model.
“We found a two-fold increase in the risk of developing elevated blood pressure among patients receiving lopinavir/ritonavir compared to those receiving efavirenz”, write the investigators, adding, “our results suggest that the increased risk associated with lopinavir/ritonavir was mediated, at least in part, through increased body mass index.”
Crane HM et al. Antiretroviral medications associated with elevated blood pressure among patients receiving highly active antiretroviral therapy. AIDS 20: 1019 – 1026, 2006.